JONESBORO, AR (KAIT) - A coach from the Westside School District recently resigned after allegations of encouraging her players to use the product C4 in their drinks.
But, how much is too much caffeine?
Dr. Shane Speights, Associate Dean of Clinical Affairs in the New York Institute of Technology's College of Osteopathic Medicine on the campus of Arkansas State University, said ingredients that come in a powder form.
"C4 is an energy type drink that actually comes normally in a dry form," Dr. Speights said. "So, you actually scoop it out and mix it with water. Each scoop, depending on what type of C4 you get because there are different types, can be up to 200 milligrams of caffeine in each individual scoop. Which is where the concern comes in, in terms of how much caffeine you're actually ingesting. The amount of caffeine that can be lethal is between three grams and ten grams. Now, it depends on how you dilute it. When you get a coke out of the machine that has a specific amount of caffeine. So, you'd have to drink a whole lot of coke in general to be able to get to a toxic or lethal dose. But if you're taking it in scoop form and diluting it at your own pace, it would be a lot easier to overdose or get a toxic dose of caffeine in that form. We certainly have evidence of teenagers unfortunately overdosing and dying due to caffeine related injuries. And so, this is an issue that we're aware of in the healthcare industry and that we want to make sure that our high school students, teachers and counselors are aware of. To help educate properly on the dangers of this kind of medication."
Dr. Speights said caffeine is actually a type of medicine.
"So, caffeine is a rapid absorbing medication," Dr. Speights said. "So, within about fifteen to thirty minutes you're going to see about a six and a half percent increase in the blood pressure. You're going to see about a 74% increase in a hormone called norepinephrine. Now, that's really important because that's one of the hormones in your body that basically is the fight or flight. So, when you get scared or you get nervous and feel jittery, that's the epinephrine and norepinephrine pumping through your body. So, this basically increases that by about 74%. So, it increases your heart rate. It increases your respiratory rate and gives you that kind of jittery feeling. Some people get that when they drink too much caffeine."
Dr. Speights said too much caffeine can cause permanent damage.
"In large doses, it can be lethal," Dr. Speights said. "In 2007, we had about 1,200 teenagers that ended up in different emergency rooms around the nation for caffeine overdose and caffeine toxicity. It's becoming more of an issue as more and more sports drinks are available. The American Academy of Pediatrics says that no pediatric patient should be ingesting any of these sports drinks. The American Federation of High School Athletics has gone further and said that it should not be used at all for any hydration purposes. So, across the board whether it's the CDC, FDA or the American Academy of Pediatrics, all of these groups have formed a consensus saying these caffeine beverages are not good for students, for teenagers, for young adults because of the variability of how the act on the teens body."
Dr. Speights said the effect it has also depends on the individual.
"Every person is different in terms of how they would react to caffeine intake," Dr. Speights said. "So, someone that's 15 versus someone who is 25 or even somebody who is 75 would react differently. We're all different not only on the outside, but on the inside. So, how our body reacts to different medicines or different things like caffeine is extremely variable."
Dr. Speights said that's why people should be careful about ingesting drinks high in caffeine.
"At those developing ages," Dr. Speights said. "The children should not be subjected to those types of medications and those types of doses. So, that's why the American Academy of Pediatrics says none of those drinks are safe for any children under the age of 18. And I would even go further and caution anyone who has issues with heart palpitations, cardiac anomalies or anything like that in the adult population needs to speak to their physician before ingesting those kinds of drinks."
Copyright 2016 KAIT. All rights reserved.